Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 122, NWS St. Louis, MO

July 18, 2001Franklin County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2001, 1:11 PM CDT for Franklin County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 1:11 PM CDT (18:11 UTC)
Expired
Jul 18, 2001, 2:00 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Franklin County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:25 PM CDTThunderstorm Wind 55 EUnion, MO
Jul 18, 1:30 PM CDTThunderstorm Wind 55 EUnion, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3296 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 181812
SVRSTL

MOC071-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
111 PM CDT WED JUL 18 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 200 PM CDT

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER UNION...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE PATH...
  VILLA RIDGE
  LONEDELL
  GRAY SUMMIT
  PACIFIC

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THAT CAN CAUSE
SERIOUS INJURY AND "EXTENSIVE PROPERTY DAMAGE. TAKE SHELTER INSIDE OF
A STURDY BUILDING NOW!

LAT...LON 3858 9116 3822 9118 3821 9077 3860 9075

RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:15 AM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Jul 18, 3:15 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT WED JUL 18 2001

FORECAST CONCERN DEALS WITH THE HEAT AND THUNDERSTORMS AND HOW EACH
AFFECTS THE OTHER.  MODEL MASS FIELDS ARE IN GENERAL AGREEMENT
TONIGHT WITH MORE CONSISTENCY AMONG QPF AND RELATED FORCING FIELDS.
MCS NOW OVER SRN IA/NWRN MO EXPECTED TO MOVE ESEWD ALONG FAVORABLE
THICKNESSES/MOTION VECTORS.  WOULD EXPECT A GRADUALLY WEAKENING
TREND THOUGH AS MCS BEGINS TO MOVE OUT OF BEST LOW LEVEL MOISTURE
CONVERGENCE/THETA-E ADVECTION.  UNLESS THERE IS A SIGNFICANT
WEAKENING TREND BY ZONE TIME...PLAN ON HAVING LIKELY POPS IN THE NRN
GROUPING TO ACCOUNT FOR THIS.  ALL 3 MODELS ARE INDICATING THAT VORT
CENTER CURRENTLY OVR NEB WILL MOV ACROSS IA THIS MORNING AND MOVE
SEWD ACROSS IL BY LATER THIS AFTERNOON.  THIS SHOULD INTERACT WITH
BOUNDARIES LAID OUT BY CURRENT CONVECTION OVER IA/MO/IL AND CAPES
EXCEEDING 4000 J/KG ALONG THE PERIPHERY OF CAP/UPPER RIDGE.  WILL
PLACE HIGHEST POPS OVER NRN AND ERN PARTS OF CWFA. PW/S EXPECTED TO
EXCEED 2 INCHES SO WILL MENTION POTENTIAL FOR HEAVY RAIN ALSO IN
THESE AREAS.  ETA IS SHOWING A SIMILAR SITUATION TOMORROW THAT IS
SUPPORTED SOMEWHAT BY THE OTHER TWO MODELS.  WILL LEAVE CHC POPS IN
TO ACCOUNT FOR THIS.

CURRENT HEAT ADVISORY LOOKS GOOD AND WILL LEAVE ALONE.  STORMS AND
RESULTING CONVECTIVE DEBRIS WILL ACT TO RETARD HEATING IN NRN AND
ERN GROUPS...SO WILL REFRAIN FROM EXPANDING ADVISORY TO THESE AREAS
AND MENTION 100-105 IN THE ZONES.  ETA/AVN SFC DEWPOINTS LOOK TO
REMAIN IN THE MID AND UPR 70S THE NEXT 2 TO 3 DAYS SO ADVISORY
CRITERIA CAN BE REACHED WITH TEMPS IN THE LWR 90S.  WILL OPT TO LET
DAY SHIFT DECIDED WHETHER TO EXTEND HEAT INTO A 3RD DAY (TOMORROW)
FOR STL/COU BECAUSE AM NOT SURE HOW PRECIP AND RESULTING CLOUDS WILL
AFFECT TEMPS ON THURSDAY.  IF HEAT DOES CONTINUE...WE WILL NEED AN
EXCESSIVE HEAT WARNING IN THESE AREAS BECAUS(E OF 3RD STRAIGHT DAY
RULE.

TEMP GUIDANCE IS IN REASONABLE AGREEMENT AND WILL FOLLOW.  NO PLANS
TO CHANGE THE EXTENDED.

.STL...HEAT ADVSRY TODAY FOR CNTRL...E CNTRL...SE MO...AND SMALL
PART OF SW IL

BRITT

In the hours before

Special weather statement, Jul 18, 12:10 PM CDT, 1 hour 1 minute before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1210 PM CDT WED JUL 18 2001

THE SEVERE WEATHER THREAT:  THE ENTIRE AREA.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK: THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER
PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AGAIN THIS
AFTERNOON AND MOVE SOUTHEAST.  A FEW STORMS WILL LIKELY BECOME
SEVERE IN THE VERY HUMID AND UNSTABLE CONDTIONS.  THE PRIMARY THREAT
WILL BE DAMAGING WINDS WITH SOME LARGE HAIL. LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH THUNDERSTORMS TRAINING ACROSS THE SAME AREAS.

BECHTOLD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:58 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis47 min
Jul 17, 8:48 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis27 min
Jul 18, 1:01 PM CDTSevere Thunderstorm WarningLSXWarren44 min
Jul 18, 1:59 PM CDTSevere Thunderstorm WarningLSXJefferson46 min
Jul 18, 2:09 PM CDTSevere Thunderstorm WarningLSXJefferson51 min
Jul 18, 2:35 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve40 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.